Hail, Beadle
- When
- September 17, 9:18 PM CST
- Where
- Beadle County, 9 mi SW of Virgil
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.183, -98.550
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 17, 7:08 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 808 PM CDT WED SEP 17 2003 .DISCUSSION...MAJOR WX CHANGE UNDERWAY ACRS CWA...WITH STG CDFNT PLOWING ACRS WRN CWA...JUST E OF JAMES VLY ATTM. FIRST IMPULSE IN DEEPENING UPR TROUGH MOVING INTO ND WITH SCT SVR WX ERLR...AND NEXT IN LINE WITH JET STREAK ZIPPING INTO SWRN NEBRASKA. 850 HPA OBS SHOW LLJ UP AND GOING WITH 55 KTS FBY PROF...AND 45 ON NLG. FRONTAL CONVERGENCE REALLY STARTING TO ENHANCE ACRS NEBRASKA...MUCH WKR UP IN SD. WM TMPS AFLT OVER FRONTAL BNDRY...WITH OAX/LBF VERY CAPPED TO SFC BASED CONVECTION. HOWEVER...ELEVATED INSTABILITY IS PRESENT. MAIN CONCERN IS THE CONVECTIVE THREAT...AND TIMING. TROUBLESOME IS APPARANT FRONTAL BNDRY NOW STARTING TO APPEAR ON 88D...WHICH AT CONSTANT SPEED TIMES INTO KFSD BEFORE 10 PM. WOULD HAVE TO THINK WK FRONTAL WAVE TOWARD KYKN AND INCRSG LLJ WL SLOW PROGRESSION A BIT TNGT...BUT SHUD STILL BE CLOSER TO RUC TIMING THAN SLOW ETA TIMING. HAVE BEEN WATCHING A COUPLE OF ISOLD CELLS TRYING TO DVLP IN KINGSBURY CTY JUST BEHIND BNDRY...BUT STG MEAN FLOW CARRYING TO N. OUR POST FRONTAL DVLPMNT DRIVING BY LLJ AND HAS SOURCE IN SCNTRL NEBRASKA CONVECTION...WHICH IS MAKING BEELINE FOR YKN AREA AFT 10 PM. PROSPECT OF SFC BASED CONVECTION IS VERY LOW...MUCH LOWER NOW THAT NIGHT HAS SET IN. PERHAPS A MARGINAL ELEVATED HAIL STORM LTR EVNG...BUT NOT MUCH MORE...AS WINDS ARE MUCH LESS SHEARED ABV FRONTAL SFC. BACKED OFF ON EVNG PCPN...AS WL BE MORE SCT BEHIND FRONT AND INCRS WITH DVLPMNT OF LLJ. BEST OVERALL COVERAGE BY FAR TO BE IN MID LVL FRONTOGENETIC ZONE LTR TONIGHT ACRS WRN HALF OF CWA. UPDATED GRIDS TO SHARPEN AND NAIL DOWN FRONTAL ZONE BETTER THERMALLY...AS WELL AS REFINE PCPN. REMAINDER LOOKS GOOD. && .FSD...WATCHES/WARNINGS/ADVISORIES SD...NONE IA...NONE MN...NONE NE...NONE CHAPMAN
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 631 PM CDT WED SEP 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THE FRONT AND SPREAD EAST DURING THE NIGHT. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. WIND... GUSTY SOUTH WINDS UP TO 35 MPH CAN STILL BE EXPECTED DURING THE EVENING...MAINLY EAST OF A MARSHALL MINNESOTA TO SIOUX CITY LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT WED SEP 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM 9 W WESSINGTON SPGS SD .75 INCH HAIL
09/17/03 JERAULD REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 PM CDT WED SEP 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM CHAMBERLAIN SD 1 INCH HAIL
09/17/03 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Aberdeen radar (KABR), 142 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337370.